Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

155 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taken overdose of Metformin and Glimepiride by mistake. Worried

I had a CT EXAM WITH IV Contrast. I am diabetic and take Metformin and actos. I took my medication this morning but had this exam at about 10:40am. I was told not to take the medication for 48 hrs. as it could shut down my kidney's. I ate supper at about 5:40 and took my medication by mistake. 2 tablets Metformin 500 MG ER and one GLIMEPIRIDE 2 MG. I was also told to drink plenty of water. I am worried and was trying to self induce vomiting but it won't work. I called the hospital where this exam was done and spoke to the doctor on call for my doctor and he said that this could happen but might not and that I could drink more and more water to counter balance the medication. What can you recommend?
Sat, 3 Aug 2013
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics ,  
General & Family Physician 's  Response
Hello,
I can understand your anxiety.
Metformin is recommended to be temporarily discontinued before any radiographic study involving iodinated contrast agents or any CT procedure because  the contrast dye may temporarily impair kidney function, indirectly leading to lactic acidosis by causing retention of metformin in the body.
Metformin is then allowed to be resumed after 48 hours.
Since you have already consumed METFORMIN,nothing much can be done now except drinking plenty of water and praying that nothing untoward happens.Most likely nothing would happen because this side effect doesn't take place that often.
In case of any problem don't hesitate in consulting your treating doctor.
Thanks
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi, i just took a extra Niftran 100mg cap. Is it harmfull? I was prescribed to take Niftran 100mg cap. for 15 days, 1 each day. Today, i had my dose in the afternoon, and after my dinner, by mistake took one more. Do i have anything to worry about? Should i take tomorrows dose? Or leave it and continue from day after tom.?

doctor1 MD

I accidentally took a second dose of my metoprolol er succinate 100mg tablets around bedtime, having forgotten that I had already taken it. I managed to induce a little vomiting to get some of it up. I have been on this drug over 10 years for tachycardia and never had a problem with it. Is there anything to worry about or can I go on to sleep?

doctor1 MD

I took 3000 milligrams of metformin by accident. They look almost exactly like the Divalpoex that I take at 1500 mg (3 500 mg tablets). Normally I take 1000 mg of the Metformin twice a day, so 2000 mg total daily. I had not taken the second dose of Metformin. I also took approximately 2.5 mg of Glipizide. The only other medications I have had in the last 24 hours was Lantus insulin about 16 hours prior to taking the Metformin. So my question is, considering how much Metformin I just took, should I be heading to the ER?

Recent questions on  Glimepiride

doctor1 MD

I am taking glimepiride 1mg + metformin 500 mg in combination twice a day and kombiglyze 5 mg + 500 mg in afternoon what should be administation time? i mean just before breakfast or 15 minutes before and onglyxa and metformin comination before or after lunch?

doctor1 MD

I am taking the following drugs and am experiencing exercise induced asthma. Female age 68. Beginning and very mild COPD. Lisonopril/hctz, Gabapentin, 100 mg, Glimepiride (diabetic), Sertraline HCL, 50 mg, Pantoprazole, 20 mg, Biotin, Magnesium Gluconate, Stool Softener, D3, low dose aspirine, Metformin HCL 500, Rescue inhaler which doesn t seem to help, Singulair and am supposed to use bipap with ASV but the ASV portion seems to wake me up. Is the combination of these drugs giving me breathing problems? Also, when I did the sleep studies, I took Ambien. Can that cause the study to be inaccurate?

doctor1 MD

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.

doctor1 MD

I am a 41year old man and I am diabetic patient. Now I am taking Glucophage 500mg and Amaryl 2mg in the morning. The main thing is that when the time of intercourse with my wife I am not getting that much pleasure while ejaculating. Can you please suggest any medicine to overcome from this?

doctor1 MD

I have a slight sensation on the right side of my throat when I swallow and have a very slight stiff neck . I suffer from time to time with GERD for which I receive Omeparazole.

doctor1 MD

I am a diabetic since 15 years. I ave gone through angioplasty 4 yrs. back. Now I am taking metformin 500 in moning and glimisave m1 in evening. My blood sugar now comes to fasting 128 and pp 212.What should i do?

doctor1 MD

hi doctor , my mother 65 years of age suffering from diabetes . her latest report is enclosed. she is taking amaryl1mg and glycomate 250 mg twice daily. though she at times skips also and take small portion of sweets also once or twice in a week....